MAUDE Adverse Event Report: STRYKER GMBH WRIST FUSION PLATE STANDARD BEND VARIAX2 120MM; PLATE, FIXATION, BONE

STRYKER GMBH WRIST FUSION PLATE STANDARD BEND VARIAX2 120MM; PLATE, FIXATION, BONE
Catalog Number 629579
Health Effect - Clinical Code Rupture (2208)
Date of Event 07/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Patient reported feeling a pop when he was latching the boat on his hitch.The next morning after the pop, he could not lift his left index finger fully.He reports left wrist/ hand pain and swelling.X-ray (b)(6) 2018: fracture of left wrist arthrodesis plate at level of 3rd metacarpal base.No screw loosening.On (b)(6) 2018: hardware removed with failure at oblong hole".As listed under adverse consequences: "left index extensor tendon rupture".
 
Event or Problem Description
Patient reported feeling a pop when he was latching the boat on his hitch.The next morning after the pop, he could not lift his left index finger fully.He reports left wrist/ hand pain & swelling.X-ray (b)(6)2018: fracture of left wrist arthrodesis plate at level of 3rd metacarpal base.No screw loosening.(b)(6)2018: hardware removed with failure at oblong hole".As listed under adverse consequences: "left index extensor tendon rupture".
 
Additional Manufacturer Narrative
The reported event that wrist fusion plate standard bend variax2 120mm was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be patient related.The failure was caused by overload (fatigue breakage).Microscopic investigation revealed that the fracture surface had suffered severe secondary damage.Evidence of microscopic vibration fracture characteristics was found on the fracture surface.Based on the results of the examination, it can be stated that the plate failed due to a vibration (fatigue) fracture.The breakage of the plate occurred 5 months after implantation.The variax plate system is an internal fixation system which is intended fix the broken bone in a correct position or to perform an arthrodesis until sufficient bone consolidation is acchieved.The variax plating system is not intended to transmit full forces and bending moments of daily routine.Loading and weightbearing have to be individually reduced.Influence factors for the required load reduction are: the type of fracture or arthrodesis (e.G.Transverse fracture with sufficient bone support vs.Unstable comminuted fracture w/o sufficient bone contact), the localization of the fracture (e.G.Diaphysis vs.Metaphysis), the bone quality (e.G.Bone in younger patients vs.Osteoporotic bone), correct fracture reduction, correct fixation technique (e.G.Correct dimension of the plate, correct positioning of the plate, sufficient length of the plate, sufficient bending of the plate, correct screw placement with sufficient insertion torque).Depending on these individual influencing factors the attending physician has to determine the maximum loading and has to limit the weight bearing respectively.This is part of the surgeons' education.Stryker offers labeling of best quality (op-tech, ifu) but stryker cannot grant that all users are skilled in the special field of traumatology and have read the labeling with diligence.In the case of an overloading or due to poor implantation technique an implant failure may result.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
WRIST FUSION PLATE STANDARD BEND VARIAX2 120MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7784988
Report Number0008031020-2018-00561
Device Sequence Number1986240
Product Code HRS
UDI-Device Identifier07613327131567
UDI-Public07613327131567
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K151178
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number629579
Device Lot NumberV30573
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2018
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer11/08/2018
Initial Report FDA Received Date08/15/2018
Supplement Report FDA Received Date12/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR